|anemia -- is rest the answer?
Aug 24, 2002
Hey Dr. Handsome, Haven't seen any posts from you for a few weeks. Are you OK? We really worry about you because you are the best. -- not only best in giving the most caring and complete answers but also the best looking! Here's my question. I'm anemic. I'm also tired most but not all of the time. My doc says the anemia is from my HIV and maybe my meds and that if I'm tired I should just rest. I've tried that and it often doesn't help. My doc doesn't want to add any new medications because he thinks I'm on too much stuff aleady -- HIV meds, allergy meds, alternative stuff etc. Dr. Handsome what do you think? I trust you much more than my HMO doc. (Of course trusting handsome men is how I got into this whole HIV mess in the first place -- but that's another story!) Stay well, we need you, we love you and I'd like to spend the night with you -- but that's another story again! Todd
Response from Dr. Frascino
You think my answers are "caring, complete," and "best looking???" OK, if you say so!
Sorry for the delay in answering. I have been traveling in Alaska for the past 2 weeks and Internet connections were harder to come by than whales, otters, or bald eagles. Dear readers of the forum, I'll try to get caught up on questions over the next few days. Thanks for your concern!
As to your specific question, I do not agree with your doctor. If you run a marathon and get tired, then yes, rest will help. If you are up all night having sex and can't keep your eyes open the next day at work, yes, rest will help. However, if you are fatigued because you are anemic, then no, rest really is not the answer. Anemia is associated with fatigue, shortness of breath, and exercise intolerance. Other symptoms can also be present, depending on the severity of the anemia. These can include rapid heartbeat, paleness, headaches, decreased sex drive, inability to concentrate, etc. These symptoms do not get better with rest. Many folks with anemia wind up accommodating to the anemia by decreasing their activities - less time at the gym, decreasing their activities etc. By doing so they are not treating their anemia but rather just trying to live with it. This is not the way to deal with this problem!
So, what do I think? Well first off, work with your doctor to determine the exact cause of your anemia. Causes could include nutritional deficiencies of iron, vitamin B12, and/or folic acid; blood loss; opportunistic infections, such as MAC, CMV, TB, parvovirus B19, etc.; or HIV itself. Once the cause or causes are determined, specific treatment should be started. If for instance you are iron- or vitamin-deficient, then supplements would be very helpful. If, as you mention in your case, the cause of your anemia is HIV meds (such as AZT) or HIV itself (anemia of chronic disease), then Procrit would be the best treatment. Procrit is a natural substance identical to erythropoietin, a hormone that your body makes. Erythropoietin stimulates the production of new red blood cells thereby correcting the anemia. Procrit is self-administered by a small injection once per week, and has been shown to be safe and highly effective in clinical trials. It improves both energy levels and overall quality of life in patients with HIV-related anemia.
Write back with more details of your case (medication regimen, hemoglobin levels, etc.) if you need more specific advice.
As for your other comments, many thanks. As for spending the night with me, wouldn't that make you tired all over again???
Stay well, Todd. Thanks for writing.
RE: The simplist question(aug 7th)
so you're the immu"Titan"hmmmm
- Herpes After Mutual Masturbation Worried I Have HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
- White Bumps After French Kissing Worried I Have HIV
- How Long Before Symptoms Of Std Show Up?
- How Much Damage Does Chlamydia Cause At 6 Months?
- Std That Causes Chest Pain
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.